Hail, O'Brien
- When
- September 6, 8:25 PM CST
- Where
- O'Brien County, 1.01 mi W of Paullina Muni Arpt
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 42.980, -95.690
Large hail partially covered the ground.
Thunderstorms produced large hail, in one case to golf ball size, at several locations in northwest Iowa on the evening of September 6th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail, in one case to golf ball size, at several locations in northwest Iowa on the evening of September 6th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 6, 5:50 PM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 650 PM CDT THU SEP 6 2012 .DISCUSSION.../ISSUED AT 325 PM CDT/ ELEVATED THUNDERSTORMS WILL SCRAPE THE NORTHERN FRINGES OF THE CWA LATE THIS AFTERNOON. AN AXIS OF INSTABILITY TO THE SOUTH WILL BRING A SMALL CHANCE FOR THESE THUNDERSTORMS TO BUILD SOUTHWARD...BUT CONFIDENCE IS NOT HIGH...SOME POPS WILL REMAIN LOW BEFORE 00Z. A TROUGH OF LOW PRESSURE WILL SWING A THERMAL RIDGE FROM NEAR THE SURFACE TO ABOUT 850MB ACROSS THE AREA THIS EVENING WHICH WILL LIKELY ALLOW FOR A FEW THUNDERSTORMS TO DEVELOP. THE BRUNT OF THE UPPER LEVEL FORCING SHOULD MOVE INTO THE AREA FROM ABOUT 0Z TO 6Z WITH THE LOW LEVEL JET INCREASING A BIT DURING THIS TIME. WILL CONTINUE TO FOCUS THE HIGHEST POPS IN THE EAST WITH THE BETTER CHANCE OF SEVERE THUNDERSTORMS IN THE FAR SOUTHEAST CWA WHERE THE BEST COMBINATION OF SHEAR AND INSTABILITY WILL EXIST. WHILE THERE COULD BE AN ISOLATED AFTERNOON THREAT IT APPEARS THE BETTER CHANCE WILL BE ELEVATED THIS EVENING AS THE LOW LEVEL JET INCREASES. COOLER BREEZY CONDITIONS WILL SETTLE IN BEHIND THE FRONT MOVING IN THIS EVENING AS HIGH PRESSURE BUILDS SOUTH. WITH 925MB TEMPERATURES ABOUT +11 TO +12 AND BREEZY CONDITIONS EXPECT LOWS IN THE MID TO UPPER 50S. FRIDAY WILL SEE JUST A SMALL CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS OVER THE FAR SOUTHERN CWA AS FRONTAL FORCING ALOFT SLIPS SOUTH. WITH SOME CLOUD COVER TOMORROW AS WELL AS A BREEZY NORTHWEST WIND...COOL CONDITIONS ARE EXPECTED WITH HIGHS FROM THE UPPER 60S IN SOUTHWEST MN TO THE MID 70S IN CENTRAL SD. /08 EXPECTING A CHILLY ONE FRIDAY NIGHT AS HIGH PRESSURE BUILDS IN. WINDS MIGHT NOT GO COMPLETELY CALM...BUT EVEN WITH A LIGHT NORTHWEST WIND SHOULD SEE PRETTY GOOD RADIATIONAL COOLING. THUS WENT ON THE COOLER SIDE OF GUIDANCE...GENERALLY LOW TO MID 40S. GOOD AGREEMENT THAT UPPER LEVEL RIDGE BEGINS TO BUILD IN FROM THE WEST ON SATURDAY WITH A WARMING LOW LEVEL TEMPERATURE PROFILE. 850 MB TEMPERATURES WILL RISE INTO THE 13 TO 16C RANGE...THUS RAISED HIGHS A FEW DEGREES...GENERALLY INTO THE MID 70S TO LOWER 80S. ANOTHER COOL NIGHT SATURDAY NIGHT...WITH MOST AREAS DROPPING INTO THE 40S. SUNDAY WILL BE ANOTHER SUNNY DAY. ALTHOUGH MODELS IN SOME DISAGREEMENT ON HOW WARM IT GETS. THE ECMWF IS A COOL OUTLIER...HAVING A STRONGER WAVE DIGGING INTO THE TROUGH OVER THE GREAT LAKES...RESULTING IN COOLER LOW LEVEL TEMPERATURES. NAM/SREF/GFS/GEM ALL ON THE WARMER SIDE. THUS TRENDED HIGHS UP TOWARDS THESE WARMER SOLUTIONS...BUT GIVEN ECMWF CONSISTENCY...DID NOT WANT TO GO TOO HIGH. GENERALLY THINKING MAINLY 80S. IF THE ECMWF IS RIGHT....HIGHS COULD BE UP TO 10 DEGREES COOLER...WHILE IF THE NAM VERIFIES THEY MAY EVEN BE A FEW DEGREES WARMER. SO ABOUT A 15 DEGREE RANGE OF POSSIBILITIES...BUT FEEL CURRENT GRIDS DEPICT THE MOST PROBABLE SOLUTION. RIDGE DEFINITELY BUILDS IN MORE ON MONDAY...WITH TEMPERATURES REBOUNDING TO ABOVE NORMAL LEVELS. THINKING WE SEE MID 80S TO MID 90S ON MONDAY. ALSO SHOULD SEE BREEZY SOUTHERLY WINDS WITH HUMIDITY LEVELS DROPPING INTO THE 20 TO 30 PERCENT RANGE. THUS FIRE WEATHER COULD BE AN ISSUE DURING MONDAY AFTERNOON. MODELS IN FAIRLY GOOD AGREEMENT THAT COLD FRONT PUSHES THROUGH THE RIDGE INTO OUR AREA TUESDAY AFTERNOON AND EVENING. TEMPERATURES HIGHLY DEPENDENT ON EXACT FRONTAL TIMING...WITH THE 12Z ECMWF AND GEM LATE ENOUGH TO ALLOW FOR FULL WARMING...AND THE 12Z GFS AND 0Z ECMWF A BIT FASTER. KEPT TEMPERATURES A BIT ABOVE CONSENSUS VALUES...BUT THIS IS ANOTHER DAY WHERE HIGHS COULD END UP ANYWHERE WITHIN ABOUT 6 DEGREES EITHER SIDE OF CURRENT FORECAST. NOT A LOT OF MOISTURE WITH THIS FRONT...AND MID LEVEL LAPSE RATES AND INSTABILITY LOOK MINIMAL. BUT GIVEN IT IS A DECENT WAVE...WILL KEEP THE SLIGHT CHANCE POPS IN THE GRIDS. FRONT STALLS OUT WEDNESDAY INTO THURSDAY. THIS CURRENTLY LOOKS MOST LIKELY TO OCCUR JUST SOUTH OF OUR CWA. A FEW WAVES RIDING ALONG THE FRONT BRING WILL ENHANCE RAIN CHANCES ALONG IT...BUT AGAIN...AT THIS TIME...THINK BEST THREAT OF THIS STAYS TO OUR SOUTH. THIS WOULD PUT US IN SLIGHTLY COOLER AIR WEDNESDAY AND THURSDAY...WITH HIGHS AROUND NORMAL...GENERALLY 70S TO AROUND 80. /CHENARD && .AVIATION.../FOR THE 00Z TAF ISSUANCE/ COULD SEE SOME SCATTERED THUNDERSTORMS DEVELOP EAST OF INTERSTATE 29 AFTER AROUND 02Z WITH THE BEST POTENTIAL IN OUR FAR EASTERN COUNTIES FROM 03-06Z. CEILINGS WILL LIKELY REMAIN VFR IN THUNDERSTORMS...WITH SHORT LIVED MVFR VISIBILITIES POSSIBLE IN THE HEAVIER DOWNPOURS. A FEW OF THE THUNDERSTORMS MAY ALSO PRODUCE HAIL AND GUSTY WINDS. FRONTAL BOUNDARY CURRENTLY AT OUR WESTERN BORDER WILL WORK THROUGH THE FORECAST AREA OVERNIGHT. THIS WILL FLIP WINDS TO NORTH NORTHEAST WITH GUSTS TO 25KT POSSIBLE WITH THE FRONT. WINDS WILL BE BREEZY FROM THE NORTH THROUGHOUT THE DAY ON FRIDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 346 PM CDT THU SEP 06 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 346 PM CDT THU SEP 06 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING OVER SOUTHEAST SOUTH DAKOTA. THESE THUNDERSTORMS WOULD LIKELY NOT BE SEVERE BUT COULD PRODUCE WIND GUSTS TO 45 MPH. ISOLATED THUNDERSTORMS NEAR AND EAST OF INTERSTATE 29 SHOULD INCREASE BY SUNSET. A FEW OF THE THUNDERSTORMS FROM ABOUT 700 PM CDT THROUGH 1100 PM CDT MAY BE CAPABLE OF PRODUCING QUARTER SIZED HAIL AND WIND GUSTS TO 60 MPH. BY 300 AM MOST OF THE STORMS WILL MOVE SOUTHEAST OF THE AREA. FIRE DANGER... THE FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY THIS AFTERNOON ALONG THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FIRE DANGER MAY BECOME ELEVATED AGAIN EARLY NEXT WEEK...BEGINNING MONDAY...AS INCREASING WINDS ACCOMPANY DRY AND WARMER WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 600 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 108 km away, was scanning. The volume nearest the first event began at 02:26 UTC.
6 hail. Local standard time, as filed.
Large hail partially covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414033, 414034, 414035, 414036, 414037, 414038.